Flash Flood, Sussex
- When
- August 6, 8:15 PM EST to 10:15 PM EST
- Where
- Sussex County, 2 mi N of Quarryville
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
5 inches of rain within an hour along the northern border of Wantage and Vernon Townships. This caused flooding of smaller streams in the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with very heavy rain dropped a Doppler Radar estimate of 2 to 2.5 inches of rain within an hour along the northern border of Wantage and Vernon Townships. This caused flooding of smaller streams in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 6, 7:50 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ8 850 PM EDT WED AUG 6 2003 FAR NRN ZNS WILL HAVE CLOSEST PROX TO CLSD LOW AND ANOTHER SHRT WV OVRNGT. GIVEN HOW BEGRUDGINGLY CONVECTION HAS BEEN DISPTG THERE WITH THE SETTING SUN...WE DECIDED TO KEEP A SLGT CHC UP N. ELSW...CONVECTION HAS DISPTD AND DISTANCE FROM THE FORMER MAY GIVE THE REGION A CALM OVRNGT. ALSO THE CLR(ER) SKIES SHLD LEND ITSELF TO MORE FOG FRMG AND WE LEFT THE PATCHY FOG WORDING. REST OF FCST LEFT AS IS. TFG PREV AFD ****************************************************** WILL CARRY SHOWERS AND TSTMS THROUGH THE EVNG HOURS. HAVE ALREADY HAD VRY HEAVY RAIN AND HAIL REPORTED FROM OUR NRN ZONES. DONT EXPECT PCPN TO BE WIDESPRD...BUT COULD HAVE A FEW ADDITIONAL STRONG STORMS BEFORE IT QUIETS DOWN BY MIDNIGHT. THEN EXPECT A RELATIVELY QUIET PERIOD UNTIL THU AFTN. SFC WAVE MVS UP STAT BOUNDARY LATE THU NIGHT THRU FRI SO WILL UP POPS TO LIKELY. UPR TROF MOVES SLOWLY E AND NE THRU THE WEEKEND. EXPECT SCT SHWRS/TSTMS TO CONT FRI NGT AND SAT. PCPN SHOULD BECOME MORE DIURNAL SUN THRU TUE. BY TUE POPS SHOULD BE DOWN TO SLGT CHC. WILL GO WITH A DRY FCST FOR WED. MARINE CONDS QUIET FOR NOW. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. RPW
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-061444- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 844 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY DRIER AND MORE STABLE AIR HAS MOVED INTO THE MIDDLE ATLANTIC REGION. THUS...THE RISK OF SEVERE THUNDERSTORMS FOR OUR AREA HAS DIMINISHED. SCATTERED THUNDERSTORMS MAY STILL DEVELOP LATER TODAY AND MAY BE ACCOMPANIED BY GUSTY WINDS AND BRIEF HEAVY RAIN. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RPW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM MORRISTOWN NJ 0.75 IN HAIL
08/06/03 MORRIS
0254 PM MORRISTOWN NJ WIND DAMAGE
08/06/03 MORRIS LIMBS BLOWN DOWN.PAZ054-055-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 404 PM EDT WED AUG 6 2003 ...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE POCONOS... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO FOLLOW A NARROW LINE OF THUNDERSTORMS ACROSS CENTRAL SECTIONS OF CARBON AND MONROE COUNTIES. THEY WILL CONTINUE TO MOVE NORTHEAST AND AFFECT PARTS OF BOTH COUNTIES THROUGH 6 PM. HEAVY RAIN...OF AROUND ONE INCH PER HOUR...FREQUENT LIGHTNING AND WIND GUSTS TO AROUND 30 MPH WILL ACCOMPANY THE STORMS. THE FLASH FLOOD WARNING FOR CARBON COUNTY WILL EXPIRE AS OF 415 PM. THE WORST OF THE FLOODING OCCURRED JUST ACROSS THE BORDER IN LUZERNE COUNTY. OTHER WARNINGS MAY BE NEEDED IF THE THUNDERSTORMS INTENSIFY AS THE GROUND REMAINS SATURATED FROM ALL THE RECENT HEAVY RAIN. DO NOT DRIVE THROUGH FLOODED ROADWAYS OR AROUND BARRICADES. TFG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM MORRISTOWN NJ 0.75 IN HAIL
08/06/03 MORRIS
0254 PM MORRISTOWN NJ WIND DAMAGE
08/06/03 MORRIS LIMBS BLOWN DOWN.
0415 PM ALBRIGHTSVILLE PA WIND DAMAGE
08/06/03 CARBON TWO TREES DOWNNJZ021>025-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 555 PM EDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ENTERING SOUTHEAST NEW JERSEY... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO FOLLOW A SMALL CLUSTER OF STRONG THUNDERSTORMS THAT WAS ABOUT TO ENTER SOUTHEAST CUMBERLAND COUNTY. AS THESE STORMS CROSSED THE BAY...THEY PRODUCED SUSTAINED WINDS OF AROUND 30 MPH AT THE BRANDYWINE SHOALS LIGHT. HEAVY RAIN...OF AROUND ONE INCH PER HOUR...FREQUENT LIGHTNING AND WIND GUSTS TO AROUND 35 MPH WILL ACCOMPANY THE CLUSTER. THEY SHOULD MAINLY AFFECT CUMBERLAND COUNTY AND WESTERN SECTIONS OF ATLANTIC AND CAPE MAY COUNTIES. SOME POOR DRAINAGE FLOODING WILL ALSO OCCUR WITH THE HEAVY RAIN. TFG
The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333147.